Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Grand Forks, ND

June 30, 2006Nelson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2006, 9:04 PM CDT for Nelson County, Ramsey County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2006, 9:04 PM CDT (02:04 UTC)
Expired
Jun 30, 2006, 10:00 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Nelson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:30 PM CDTHAIL 1.754 Sw Whitman, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 7:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 010204
SVRFGF
NDC063-071-010300-
/O.NEW.KFGF.SV.W.0086.060701T0204Z-060701T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 PM CDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA
  EAST CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1000 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 5 MILES WEST OF BROCKET...OR 20 MILES EAST OF
  DEVILS LAKE...MOVING TO THE SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROCKET AT 910 PM CDT
  9 MILES NORTHEAST OF LAKOTA AT 915 PM CDT
  WHITMAN AT 925 PM CDT
  MICHIGAN AT 935 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4832 9854 4815 9859 4780 9791 4816 9792
      4820 9831

$$

TG/WJB
3 follow-up statements
000 
WWUS53 KFGF 010225
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 PM CDT FRI JUN 30 2006

NDC071-010234-
/O.CAN.KFGF.SV.W.0086.000000T0000Z-060701T0300Z/
RAMSEY ND-
924 PM CDT FRI JUN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4819 9843 4800 9842 4780 9791 4816 9792
      4820 9831

$$

NDC063-010300-
/O.CON.KFGF.SV.W.0086.000000T0000Z-060701T0300Z/
NELSON ND-
924 PM CDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN NELSON COUNTY...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 5 MILES WEST OF WHITMAN...OR 30 MILES EAST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITMAN BY 930 PM CDT
  6 MILES NORTH OF MICHIGAN BY 935 PM CDT
  DAHLEN AND PETERSBURG BY 945 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4819 9843 4800 9842 4780 9791 4816 9792
      4820 9831

$$

TG/WJB
000 
WWUS53 KFGF 010244
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
943 PM CDT FRI JUN 30 2006

NDC063-010300-
/O.CON.KFGF.SV.W.0086.000000T0000Z-060701T0300Z/
NELSON ND-
943 PM CDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN NELSON COUNTY...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
SOUTHWEST OF DAHLEN...OR 35 MILES SOUTHWEST OF GRAFTON...MOVING TO
THE EAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4819 9843 4800 9842 4780 9791 4816 9792
      4820 9831

$$

WJB
000 
WWUS53 KFGF 010257
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
957 PM CDT FRI JUN 30 2006

NDC063-010307-
/O.EXP.KFGF.SV.W.0086.000000T0000Z-060701T0300Z/
NELSON ND-
957 PM CDT FRI JUN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NELSON COUNTY EXPIRES
AT 1000 PM CDT...

AT 957 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN
NELSON COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1000 PM
CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4819 9843 4800 9842 4780 9791 4816 9792
      4820 9831

$$

TG/WJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:59 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 30, 8:59 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
859 PM CDT FRI JUN 30 2006

.UPDATE...CONVECTION HAS BEEN SLOW TO START FOR MUCH OF THE AREA.
SEVERE STORMS HAVE ONLY KICKED UP NORTH OF A DEVILS LAKE TO THIEF
RIVER LINE. BUT THE SHORTWAVE THAT HAS FIRED LONG LASTING SEVERE
STORMS ACROSS THE REST OF ND IS STILL APPROACHING. EXPECT THIS
SHORTWAVE TO MAINTAIN SOME STORMS WHILE CATCHING UP TO THE COLD
FRONT. COLLAPSE OF THE 700 MB THERMAL RIDGE MAY ALSO PROMOTE
CONTINUANCE OF STORMS THROUGH MIDNIGHT. SO WILL KEEP THE ZONES/
GRIDS PRETTY MUCH UNCHANGED WITHOUT AN UPDATE ATTM.

&&

.PREV DISCUSSION... (ISSUED 133 PM CDT FRI JUN 30 2006)

SHORT TERM...MAIN CHALLENGE TO BE CONVECTIVE/SEVERE POTENTIAL
THIS EVENING/NIGHT. 12Z MODELS IN REASONABLY GOOD AGREEMENT AND
WILL USE BLEND. NOT MUCH CHANGE TO EARLIER THINKING (SEE PREV AFD
AND SPC DAY 1 OUTLOOK) OF T BEGINNING DVL BASIN MID-LATE AFTERNOON
PROPAGATING E/SE THROUGH THE EVENING/NIGHT. MESO-ANALYSIS DOES
SHOW INGREDIENTS COMING TOGETHER FOR SOME SEVERE WEATHER WITH
THESE STORMS. MLCAPES ACROSS THE REGION NOW 1000-3500 J/KG. 850-700MB
TEMPS STILL QUITE HIGH PROVIDING SIGNIFICANT CAP...BUT THESE
VALUES ARE LOWING ACROSS W ND AND MLCIN DECREASING. SFC TROUGH NOW
LOCATED ACROSS E ND WITH MSAS ANALYSIS SHOWING MODERATE SFC
MOISTURE FLUX CONVERGENCE ACROSS NE ND. 500MB SHORTWAVE ACROSS W
ND WILL BEGIN TO PROVIDE DECENT DEEP LAYERED LIFT BY EVENING. DEEP
LAYERED SHEAR OF 40+KTS TO SPREAD INTO E ND BY 00Z AND FURTHER E
DURING THE EVENING. IN ADDITION...40-50KTS MID-LEVEL SPEED MAX
WILL BE ACROSS FA. CONSIDERING THESE FACTORS WILL INSERT A SEVERE
MENTION FOR LATE AFTERNOON (DVL BASIN) AND THIS EVENING. HIGH
FREEZING LEVELS MAY LIMIT SEVERE HAIL...BUT WITH POSSIBLE
SUPERCELLS CANNOT RULE OUT. WITH MID-LEVEL SPEED MAX STRONG WIND A
POSSIBILITY. ALSO...SPC MESO-ANALYSIS DOES SHOW VGP VALUES
INCREASING TO 0.2-0.3 M/S2 AND LCL HEIGHTS DECREASING ACROSS W
FA. A TORNADO OR TWO IS POSSIBLE WITH A STRONGER SUPERCELL.
RETURNS FROM KMBX RADAR PROPAGATING E AND WILL BE ENTERING MORE
UNSTABLE AIR BEFORE IT ENTERS DVL BASIN...WILL NEED TO MONITOR.
MODELS SHOWING 700MB LOW TO CLOSE OFF BY THE TIME IT REACHES
BDE...WIDESPREAD PRECIP TOTALS UP TO AN INCH WITH ISOLD HIGHER
AMTS SHOULD OCCUR ACROSS NW MN.

NW FLOW CONTINUES SAT-MON AS UPPER LOW SLIDES JUST S OF HUDSON
BAY. THIS WILL MEAN TEMPERATURES NEAR NORMAL. NOT MUCH MOISTURE
AVAILABLE...BUT THUNDER THREAT STILL POSSIBLE SUN-SUN NIGHT. DID
DECREASE POPS A BIT ACROSS THE N FA WITH BEST INSTABILITY SHIFTED
S A BIT.

LONG TERM...FAIRLY GOOD AGREEMENT AND CONTINUITY BETWEEN LONG
RANGE MODELS. MAIN FEATURE THROUGH PERIOD WILL BE RISING HEIGHTS
AS RIDGE GRADUALLY BUILDS INTO FA. ANY SHORTWAVE ENERGY ROUNDING
CREST OF RIDGE LOOKS TO BE NORTH OF FA SO WILL CONTINUE WITH DRY
FORECAST. THERMAL RIDGE BUILDS SO TEMPERATURES WILL BE AT OR ABOVE
AVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 30, 7:26 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
726 AM CDT FRI JUN 30 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
726 AM CDT FRI JUN 30 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...
...ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER
THE SOUTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY OVER ALL OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE
STORMS WILL DEVELOP ROUGHLY AFTER 2 PM OVER EASTERN NORTH DAKOTA
MOVE INTO NORTHWEST MINNESOTA THROUGH THE LATE AFTERNOON AND
EVENING. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS.

MOIST UNSTABLE WILL BE OVER THE AREA THIS AFTERNOON. A WIND SHIFT
LINE OVER CENTRAL NORTH DAKOTA WILL SWEEP ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA TODAY. THUNDERSTORMS WILL OCCUR
NEAR THE WIND SHIFT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A
LINE ROUGHLY FROM NEAR FORT RANSOM NORTH DAKOTA TO MAHNOMEN TO
BEMIDJI MINNESOTA ON SUNDAY. THE STORMS WILL MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

ANOTHER COLD FRONT WILL MOVE SOUTH OUT OF CANADA WHILE MOIST
UNSTABLE AIR WILL MOVE NORTH OUT OF SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 30, 8:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
828 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             7 W LANGDON             48.76N 98.53W
06/30/2006  E1.00 INCH       CAVALIER           ND   PUBLIC

&&

WBARRETT
Local storm report, Jun 30, 8:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
850 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             8 N EDMORE              48.53N 98.45W
06/30/2006  E1.00 INCH       RAMSEY             ND   PUBLIC

&&

WBARRETT
Local storm report, Jun 30, 8:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
852 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             9 N EDMORE              48.54N 98.45W
06/30/2006  E1.00 INCH       RAMSEY             ND   PUBLIC

0830 PM     HAIL             10 N EDMORE             48.56N 98.45W
06/30/2006  E1.00 INCH       CAVALIER           ND   PUBLIC

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:01 PM CDTSevere Thunderstorm WarningFGFCavalier59 min
Jun 30, 8:02 PM CDTSevere Thunderstorm WarningFGFRamsey, Towner58 min
Jun 30, 8:12 PM CDTTornado WarningFGFCavalier47 min
Jun 30, 8:25 PM CDTSevere Thunderstorm WarningFGFWalsh65 min
Jun 30, 9:19 PM CDTTornado WarningFGFWalsh56 min
Jun 30, 9:38 PM CDTSevere Thunderstorm WarningFGFGrand Forks67 min
Jun 30, 10:27 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent48 min
Jun 30, 10:36 PM CDTSevere Thunderstorm WarningFGFRichland39 min
Jun 30, 10:49 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele56 min
Jun 30, 11:18 PM CDTSevere Thunderstorm WarningFGFCass42 min
Jun 30, 11:33 PM CDTSevere Thunderstorm WarningFGFTraill29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.